Indiana, 2009

Lake-Effect Snow in Indiana, February 3 to 4, 2009

February 3 to 4, 2009 · NWS IWX · 2 events in 2 counties and zones

A narrow, yet extremely intense, single lake-effect snow band set up across La Porte and Starke counties during the late afternoon hours on February 3rd. This band of snow finally tapered off by the midday hours on February 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A narrow, yet extremely intense, single lake-effect snow band set up across La Porte and Starke counties during the late afternoon hours on February 3rd. This band of snow finally tapered off by the midday hours on February 4th. The intense snow band was nearly stationary over these areas, with snowfall amounts of 1 to 2 feet reported across western portions of La Porte and Starke counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 3, 1:09 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 3, 1:09 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
109 PM EST TUE FEB 3 2009

.UPDATE...
AFTER MUCH LOCAL DISCUSSION AND COORDINATION WITH KLOT...HAVE
DECIDED THAT ENOUGH CONFIDENCE IN PLACE TO UPGRADE LAPORTE COUNTY
TO A LAKE EFFECT SNOW WARNING FOR LOCAL ACCUMS OF 6 TO 12 INCHES
ESPECIALLY IN THE WEST. STARTS OF THE LAKE EFFECT BAND ALREADY
MOVING INTO LOCATIONS OVER AND EAST OF CHICAGO. THIS ACTIVITY
ALONG WITH SOME SNOWSHOWERS ASSOCIATED WITH INVERTED TROUGH
DROPPING SOUTH THROUGH MICHIGAN WILL BRING MAYBE AN INCH OR 2 OF
SNOW TO SOME AREAS. HOWEVER MAIN SETUP STILL LOOKS TO START UP
POSSIBLY AS EARLY AS 21Z WITH HEAVIEST SNOWFALL INTO TONIGHT AND
EARLY WEDNESDAY. FOR NOW HAVE DECIDED TO ONLY GO AN ADVISORY IN
STARKE COUNTY AS THE FULL SOUTHERN EXTENT AND TIMING STILL A BIT
QUESTIONABLE BUT THINK LOCAL 3 TO 6 INCH ACCUMULATIONS STILL LOOK
GOOD ESPECIALLY IN THE WEST. BERRIEN COUNTY WAS LEFT UNDER A WATCH
FOR THE TIME BEING WITH THE TIME MOVED BACK TO START AT 00Z WEDS
SINCE MODELS POINT TOWARDS THIS TIME FRAME BEING THE BEST CHANCE
FOR ACCUMULATIONS. SOME CONCERN MOST SNOW COULD HOLD OFF TILL
AFTER 6Z WEDS HERE BUT WILL CONTINUE TO MONITOR. MORE DETAILS WILL
BE FORTHCOMING WITH THE AFTERNOON PACKAGE AS BAND BEGINNING TO BECOME
BETTER ORGANIZED.

&&

.AVIATION...
TAF FOCUS FOR NOW WILL BE ON SCT SNOWSHOWERS THIS AFTERNOON ACROSS
KSBN WITH SERIES OF MESOLOWS AND INVERTED TROUGH DROPPING SOUTH
ACROSS THE AREA AND DEPARTING SNOWFALL NOW SHIFTING AWAY FROM FORT
WAYNE. HAVE KEPT CONDITIONS IN MVFR RANGE FOR NOW FOR A FEW HOURS
THIS AFTERNOON AND THEN VFR AT KFWA AFTER 20Z. AT KSBN AFTER THE
INITIAL ACTIVITY MOVES THROUGH WILL BE A PERIOD OF JUST MVFR/VFR
CIGS AS SIG LAKE EFFECT BAND TAKES SHAPE TO THE WEST OF THE
AIRPORT AND MOVES EAST TONIGHT INTO WEDNESDAY. BEST TIME FRAME FOR
THIS APPEARS TO BE AFTER 9Z BUT IS A VERY ROUGH ESTIMATION AT THIS
TIME. AS A RESULT HAVE WENT A MVFR CIG/VSBY STARTING AT 9Z TO
ACCOUNT FOR THIS TIMING WITH LATER FORECASTS FINE TUNING THINGS AS
BAND BECOMES BETTER ORGANIZED.

&&

.PREV DISCUSSION... /ISSUED 422 AM EST TUE FEB 3 2009/

SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT

ANOTHER IN A ROUND OF MID SHORTWAVES IS STARTING TO ENTER THE
FA...WITH SNOW BEING REPORTED ACROSS MUCH OF EAST CENTRAL IL. THIS
SYSTEM WILL CONTINUE TO PUSH EAST ALLOWING UP TO AN INCH OF ACCUMS
ACROSS THE FAR SOUTH. TEMPS HAVE FALLEN INTO THE SINGLE DIGITS AT MANY
AREAS ACROSS THE FA DUE TO CLEAR SKIES AND LIGHT WINDS.
ALTHOUGH...THE ADVANCING MID LEVEL IMPULSE WILL ACT TO QUELL TEMP
DROP OFF. MORE IMPORTANTLY...THE INVERTED TROUGH LIKE FEATURE OVER
MI HAS CONTINUED TO SUPPORT LOW LEVEL CONVERGENCE OVER THE GREAT
LAKES...ALLOWING THE LAKE RESPONSE TO BECOME ORGANIZED. BANDED
CONVECTION IS STARTING TO BLOSSOM OVER THE DOOR PENINSULA
REGION...THE FIRST STAGES OF THE DEVELOPMENT OF AN INTENSE LAKE BAND
AND IMPRESSIVE LAKE EFFECT SNOW SETUP. ALL INGREDIENTS WILL BE IN
PLACE THIS AFTERNOON THROUGH TONIGHT TO ALLOW FOR HEAVY LAKE SNOWS
OVER NW IN. GIVEN THE MAIN FOCUS OF THIS PERIOD FORECAST BEING LAKE
EFFECT SNOWS...HAVE MAINLY UTILIZED A BLEND OF THE OF THE FINER
SCALE NAM/RUC13. HAVE ALSO UTILIZED THE GFS/ECMWF/AND SREF FOR HELP
WITH THE SYNOPTIC DETAILS AND POP TRENDS.

TODAY...VERY COMPLICATED FORECAST IS IN STORE GIVEN STRONG DYNAMICAL
FORGING ON THE MESO AND MICROSCALE. THE GENERAL PATTERN EVOLUTION IS
STRAIGHT FORWARD...WITH LL FLOW VEERING NORTHERLY AS UPPER TROUGHING
PUSHES EAST OF THE FA. HOWEVER...THE DEVIL IS IN THE DETAILS AND
LAKE EFFECT SNOW ALWAYS OFFERS MANY COMPLEX INTERACTING PROCESSES.
VERY COLD AIR ALOFT PER H5 TEMPS DOWN TO -38C WILL SUPPORT A RATHER
UNSTABLE ENVIRONMENT. THE INCREASED INVERSION HEIGHTS COUPLED WITH
LAKE AGGREGATE FLOW OFF OF LAKE SUPERIOR WILL ALLOW RATER STRONG
INSTABILITY TO DEVELOP TODAY AND TONIGHT OVER LAKE MICHIGAN. MAJOR
AXIS FLOW WILL ALLOW MESOSCALE PROCESS TO BECOME DOMINANT AS SINGLE
BAND CONVECTION DISRUPTS THE FLOW WITH STRONG LL CONVERGENCE
DEVELOPING. THE STEEP LL LAPSE RATES IN THE PRESENCE OF 400 TO 500
J/KG OR LAKE INDUCED CAPES WILL ALLOW THE POTENTIAL FOR MESOLOW
DEVELOPMENT AS CONVECTION WILL DOMINATE SHEAR PROCESS. THIS WILL
HAVE PARAMOUNT IMPORTANCE TO THE LOCATION/DURATION/AND INTENSITY OF
THE LAKE SNOW BAND. SEVERAL RUNS OF THE NAM12 CONTINUE TO DEPICT A
LEAD MESOLOW DEVELOPING THIS MORNING NEAR MKG...DROPPING SOUTH AND
PULLING THE ONGOING BANDED SNOW WITH IT...INITIATING A MID LAKE
BAND. THIS TYPE OF SETUP SEEMS TO ALWAYS FORCE THE MID LAKE BAND
FARTHER WEST THAN WHAT FORECAST MODELS INDICATE...AND EXPECT THIS IS
THE CASE WITH TODAYS SETUP. HENCE HAVE OPTED TO FORCE A WESTWARD BIAS
TO THE NAM 12 H925 OMEGA PROGS...WHICH FAVORS THE HEAVIEST SNOWS
OVER LAKE AND PORTER COUNTIES. THE QUESTION WILL BE HOW LONG WILL
THIS BAND RESIDE TO THE WEST AND WHERE WILL INTENSITY AND DURATION
BE MAXIMIZED. SYNOPTIC EVOLUTION DICTATES THAT BACKING LL FLOW
SHOULD SHIFT THE BAND EAST INTO THE LA PORTE AND SOUTHWEST BERRIEN
THIS EVENING. HOWEVER...MESOSCALE DOMINATED FLOW CAN AND WILL LIKELY
PROVE OTHERWISE...ALLOWING THE BAND TO DELAY ITS EASTWARD
PROGRESSION. THIS COULD HAVE IMPORTANT CONSEQUENCES FOR SNOW
ACCUMS...BECAUSE IF THE BAND SETS UP OVER WESTERN LA PORTE
INITIALLY...THE LONG DURATION OF HEAVY SNOW COULD DROP SEVERAL
INCHES OF SNOW. DELTA T/S OF NEARLY 20C WITH EQUILIBRIUM LEVELS OF
NEARLY 8KFT WITH SNOW RATIOS AROUND 30:1 WILL SUPPORT HEAVY ACCUMS
.WHICH IS EVEN FURTHER CONFIRMED IN H925 OMEGA FIELDS WHERE 20
MB/S OF UVM IS INDICATED. GIVEN CONCERNS ON THE BAND RESIDING WEST
OF THE FA FOR THE MAJORITY OF ITS STRONGEST INTENSITY...NOT TO
MENTION POSSIBLE MESOSCALE WAVES AFFECT THE LOCATION OF THE SNOW
BAND....HAVE ALLOWED THE WATCH TO RIDE UNTIL A BETTER HANDEL OF THE
DYNAMICS ARE MET...WHICH WILL LIKELY BE AFTER THE LAKE PROCESSES
HAVE BETTER ORGANIZED.

THE BAND WILL BEGIN TO BREAK DOWN/SHIFT EAST AND BECOME MULTI
PARALLEL BANDS WED AS FLOW BACKS WESTERLY. INDIRECT LAKE EFFECT
SHOWERS WILL BE POSSIBLE ACROSS MUCH OF THE EASTERN FA WITH DAYTIME
HEATING AND A LAKE MOISTENED BL.

THE OTHER CONCERN IS LOW TEMPS TONIGHT AND AGAIN WED NIGHT.
SUBSIDENCE AND RESULTANT CLEARING FORM THE DOMINANT LAKE BAND WILL
ALLOW WINDS TO DROP OFF AND OVER NORTH CENTRAL PORTIONS OF THE FA.
THIS WILL SUPPORT EXCELLENT RATIONAL COOLING. THE NAM 12 BIAS
CORRECTED GRIDS OFFER TEMPS BELOW ZERO...WHICH ARE REASONABLE AND
ARE TYPICAL WITH THIS TYPE OF SETUP. HAVE OPTED TO TREND IN THIS
DIRECTION. HAVE ALSO DROPPED TEMPS WED NIGHT WITH THE SFC RIDGE
AXIS EXTENDING INTO THE FA.

LONG TERM...
SFC HIGH PRESSURE RIDGE WILL MOVE TO THE ERN U.S. THU ALLOWING WAA
TO OVERSPREAD THE AREA. HWVR, 00Z MODELS SUGGEST WARMUP WILL BE
SLOWER THAN PREVIOUSLY FCST. MOS GUIDANCE HAS VERY LARGE DIFFERENCES
FOR THIS PERIOD WITH METS GENERALLY IN THE UPPER TEENS AND MAVS IN
THE L30S. GIVEN THE DECENT SWLY PRESSURE GRADIENT THAT IS FCST
TO DEVELOP OVER THE AREA DURING THE DAY ALONG WITH LITTLE
CLOUDINESS, LEANED TOWARD WARMER GFS SOLUTION, THOUGH MAV HIGHS LOOK
A LITTLE TOO WARM BASED ON GFS 2M TEMPS AND TRENDED OUR PREVIOUS
FCST HIGHS DOWN ABOUT A CATEGORY INTO THE U20S.

WAA WILL CONTINUE THU NGT AND FRIDAY AS UPR RIDGE BUILDS INTO THE
AREA AND LOW PRESSURE DVLPS OVER THE NRN PLAINS IN RESPONSE TO A
SHRTWV EJECTING OUT OF SWRN U.S. TROF. WAA WILL STRENGTHEN FURTHER
FRI NIGHT AS THIS SHRTWV MOVES THROUGH THE UPR GRTLKS. WITH FAIRLY
LIGHT WINDS AND LITTLE CLOUDINESS AT LEAST AT THE START OF THU NGT,
FCST TEMPS TO FALL BACK INTO THE L20S BY FRIDAY MORNING. STEADY TEMP
RISE ON FRIDAY SHOULD CONTINUE FRIDAY NIGHT AS WAA STRENGTHENS IN
RESPONSE TO LOW PRESSURE SYSTEM MOVG ENE FROM THE PLAINS TO THE UPR
GRTLKS. GFS CONTINUING TO INDICATE THAT LOW LEVELS WILL SATURATE FRI
NIGHT WITH ISENT LIFT RESULTING IN SOME LIGHT RAIN OR DRIZZLE WHILE
ECMWF CONTINUES TO FCST CONSIDERABLY DRIER AIR IN LOW LEVELS. GIVEN
RECENT OVERLY MOIST BIAS IN LOW LEVELS OF GFS/NAM HAVE SIDED WITH
ECMWF AND MAINTAINED DRY FCST FOR FRIDAY NIGHT.

CDFNT ASSOCIATED WITH LOW MOVG ACROSS THE UPR GRTLKS FRI NGT WILL
LIKELY STALL OUT OVER OR NW OF THE CWA AS ANOTHER SHRTWV MOVES ESE
IN NRN STREAM CLOSE BEHIND IT FROM THE NRN PLAINS SAT AND ACROSS THE
GRTLKS SAT NGT PUSHING FRONT THROUGH THE AREA AT THAT TIME. WITH
FRONT NEARBY SAT AND MOVG THROUGH THE AREA SAT NGT ALONG WITH CONTD
WARM/MOIST ADVECTION AHEAD OF IT, GOING CHC OF RAIN SHOWERS FOR SAT
STILL REASONABLE, WITH PRECIP PSBLY TURNING OVER TO SNOW WITH FROPA
SAT NGT. NO CHANGES MADE TO GOING DAY6-7 GRIDS, THOUGH 00Z MODELS
INDICATING DRIER AIRMASS MOVG INTO THE AREA ON SUNDAY PUTTING GOING
POPS IN JEOPARDY. STILL APPEARS DEEP WRN TROF WILL EVENTUALLY MOVE
EAST PROVIDING AN OPPORTUNITY FOR A SGFNT PRECIP EVENT IN OUR AREA
EARLY NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 12 PM CST
     WEDNESDAY FOR INZ012.

     LAKE EFFECT SNOW WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST
     WEDNESDAY FOR INZ003.

MI...LAKE EFFECT SNOW WATCH FROM 7 PM EST THIS EVENING THROUGH
     WEDNESDAY AFTERNOON FOR MIZ077.

OH...NONE.
LM...NONE.
&&

SHORT TERM...JC
LONG TERM...JT
AVIATION...FISHER
UPDATE...FISHER
Hazardous weather outlook, Feb 3, 5:04 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE FEB 3 2009

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-041015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EST TUE FEB 3 2009 /404 AM CST TUE FEB 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ARCTIC AIRMASS WILL MOVE INTO THE AREA TODAY AND TONIGHT.
WIND CHILLS BY LATE TONIGHT WILL FALL TO 10 TO 15 BELOW OVER MUCH
OF THE AREA. LAKE EFFECT SNOW SHOWERS ARE EXPECTED OVER WESTERN
PORTIONS OF THE AREA...WITH THE HEAVIEST SNOW EXPECTED TO BEGIN
LATE THIS AFTERNOON OR THIS EVENING OVER PORTIONS OF LAPORTE...STARKE...AND
BERRIEN COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BITTER COLD AIR WILL MAINTAIN ITS GRIP ON THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. SUB ZERO WIND CHILLS WILL CONTINUE OVER MOST OF
THE AREA THROUGH THE DAY WEDNESDAY WITH TEMPERATURES FALLING TO
NEAR ZERO AND WIND CHILLS AGAIN REACHING 10 TO 15 BELOW BY
THURSDAY MORNING. HEAVY LAKE EFFECT SNOW IS POSSIBLE THROUGH
WEDNESDAY MORNING ACROSS PORTIONS OF LAPORTE...STARKE...AND
BERRIEN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AMOUNTS ARE REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Starke

When
February 3, 4:00 PM EST to February 4, 2:00 PM EST
Where
Starke forecast zone
Reported by
Trained Spotter
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

A heavy band of lake-effect snow set up over Starke County late February 3rd and continued into the first half of February 4th. There were reports of visibilities near zero, along with 3 inch per hour snowfall rates at times. The heaviest snow fell across western Starke County, where a spotter reported 12.5 in San Pierre. Numerous school and businesses were closed on February 4th due to the heavy snow.

Lake-Effect Snow, La Porte

When
February 3, 4:00 PM CST to February 4, 2:00 PM CST
Where
La Porte forecast zone
Reported by
Trained Spotter

A heavy band of lake-effect snow set up over La Porte County late February 3rd and continued into the first half of February 4th. There were reports of visibilities near zero, along with 3 inch per hour snowfall rates at times. The heaviest snow fell across western La Porte County, where a spotter reported 19 inches in Westville. Numerous school and businesses were closed on February 4th due to the heavy snow.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144943, 144942.